Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 3, NWS San Francisco Bay Area, CA

January 10, 20166 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Jan 10, 2016, 8:09 PM PST for 6 counties in California. It took effect at Jan 11, 2016, 9:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2016, 8:09 PM PST (04:09 UTC)
In effect from
Jan 11, 2016, 9:00 AM PST
Expired
Jan 12, 2016, 3:00 AM PST
In force
18 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 4.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2016-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2016-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WHUS46 KMTR 110409
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
809 PM PST SUN JAN 10 2016

...MODERATE LONG PERIOD SWELL ARRIVING MONDAY MORNING...

A MODERATE LONG PERIOD SWELL WILL ARRIVE ALONG THE COAST MONDAY
MORNING. SWELL HEIGHTS WILL INCREASE DURING THE DAY MONDAY
REACHING A MAXIMUM OF 12 TO 14 FEET BY MONDAY NIGHT. SWELL PERIOD
WILL INCREASE TO 20 SECONDS MONDAY MORNING BEFORE SETTLING AT 16
TO 18 SECONDS MONDAY NIGHT.

CAZ006-505-509-529-530-112000-
/O.NEW.KMTR.SU.Y.0003.160111T1700Z-160112T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
809 PM PST SUN JAN 10 2016

...HIGH SURF ADVISORY IN EFFECT FROM 9 AM MONDAY TO 3 AM PST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT FROM 9 AM MONDAY TO 3 AM PST
TUESDAY. 

* WAVES AND SURF...WESTERLY SWELL INCREASING TO 12 TO 14 FEET
  MONDAY NIGHT WITH PERIOD 16 TO 18 SECONDS.

* TIMING...MONDAY MORNING THROUGH EARLY TUESDAY MORNING.

* IMPACTS...EXTREME WAVE RUN UP IS EXPECTED WITH THESE WAVES WITH
  LONG LULLS IN BETWEEN WAVE SETS...INCREASING THE RISK OF BEING
  WASHED INTO THE SEA BY A WAVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
3 follow-up statements
523 
WHUS46 KMTR 112231
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
231 PM PST MON JAN 11 2016

DEFAULT OVERVIEW SECTION
CAZ006-505-509-529-530-120645-
/O.CON.KMTR.SU.Y.0003.000000T0000Z-160112T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
231 PM PST MON JAN 11 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST TUESDAY...

* WAVES AND SURF...WESTERLY SWELL INCREASING TO 12 TO 14 FEET 
  MONDAY NIGHT WITH PERIOD 16 TO 18 SECONDS. 

* TIMING...MONDAY AFTERNOON THROUGH EARLY TUESDAY MORNING.

* IMPACTS...EXTREME WAVE RUN UP IS EXPECTED WITH THESE WAVES 
  WITH LONG LULLS IN BETWEEN WAVE SETS...INCREASING THE RISK OF 
  BEING WASHED INTO THE SEA BY A WAVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
202 
WHUS46 KMTR 120750
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1150 PM PST MON JAN 11 2016


CAZ006-505-509-529-530-121100-
/O.CON.KMTR.SU.Y.0003.000000T0000Z-160112T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1150 PM PST MON JAN 11 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST TUESDAY...

* WAVES AND SURF...WESTERLY SWELL INCREASING TO 12 TO 14 FEET 
  MONDAY NIGHT WITH PERIOD 16 TO 18 SECONDS. 

* TIMING...THROUGH EARLY TUESDAY MORNING.

* IMPACTS...EXTREME WAVE RUN UP IS EXPECTED WITH THESE WAVES 
  WITH LONG LULLS IN BETWEEN WAVE SETS...INCREASING THE RISK OF 
  BEING WASHED INTO THE SEA BY A WAVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
494 
WHUS46 KMTR 121032
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
232 AM PST TUE JAN 12 2016

CAZ006-505-509-529-530-121145-
/O.EXP.KMTR.SU.Y.0003.000000T0000Z-160112T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
232 AM PST TUE JAN 12 2016

...HIGH SURF ADVISORY WILL EXPIRE AT 3 AM PST EARLY THIS
MORNING...

THE LONG PERIOD SWELL WILL CONTINUE TO DIMINISH THROUGH THE DAY.
OCCASIONAL LARGE SURF WILL STILL BE POSSIBLE TODAY...BUT BELOW
HIGH SURF ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 10, 4:53 PM PST, 3 hours 16 minutes earlier.

Area forecast discussion, Jan 10, 4:53 PM PST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
453 PM PST SUN JAN 10 2016

.SYNOPSIS...A WEAK WEATHER SYSTEM WILL BRING LIGHT RAIN AT TIMES
TOA PORTION OF THE REGION THROUGH MONDAY. A STRONGER SYSTEM WILL
THENBRING WIDESPREAD RAINFALL AND GUSTY WINDS TO THE REGION FROM
LATETUESDAY NIGHT INTO WEDNESDAY. WHILE CONFIDENCE IN DETAILS
REMAIN LOWFOR LATE IN THE WEEK AND INTO THE WEEKEND, AN UNSETTLED
PATTERNAPPEARS LIKELY.

&&

.DISCUSSION...AS OF 01:55 PM PST SUNDAY...A SURFACE WARM FRONTAL
BOUNDARY REMAINS OFF THE COAST THIS AFTERNOON WITH LIGHT
PRECIPITATION BEING PICKED UP BY KMUX RADAR. IN THE PAST HOUR OR
SO, LIGHT RAIN/SPRINKLES ALSO MOVING ACROSS SOUTHERN MONTEREY
COUNTY. DO EXPECT THIS ACTIVITY TO CONTINUE AND CLOUDS TO SPREAD
FURTHER INLAND THROUGH THE EVENING HOURS AS THE FRONT NEARS THE
COAST. A TRAILING COLD FRONT IS THEN FORECAST TO PUSH INLAND LATE
TONIGHT INTO MONDAY MORNING AND BRING ADDITIONAL CHANCES FOR
PRECIPITATION. HOWEVER, THIS SYSTEM WILL ENCOUNTER A MID/UPPER
LEVEL RIDGE THAT REMAINS STRETCHED ALONG MUCH OF THE WEST COAST.
AS A RESULT, DO EXPECT THE BEST CHANCES FOR MEASURABLE RAINFALL TO
BE OVER THE NORTHERN HALF OF THE REGION ON MONDAY WHILE AREAS
SOUTH OF THE SANTA CRUZ MOUNTAINS WILL LIKELY SEE LITTLE TO NO
PRECIPITATION ON MONDAY. THROUGH MONDAY, AREAS OF THE NORTH BAY
COULD PICK UP AROUND 0.10" OR SO WITH LESSER AMOUNTS INLAND.

MONDAY NIGHT THROUGH TUESDAY MORNING WILL BE MAINLY DRY AS THE
AFOREMENTIONED SYSTEM PUSHES INLAND AND THE RIDGE FINALLY BEGINS
TO BREAK DOWN. THIS IS ALL IN ADVANCE OF THE NEXT, STRONGER SYSTEM
THAT REMAINS ON TRACK TO BRING WIDESPREAD RAINFALL TO THE REGION
TUESDAY NIGHT INTO WEDNESDAY. THIS SYSTEM IS PROJECTED TO BRING
BETWEEN 1/2" TO 1" TO MUCH OF THE NORTH BAY AND COASTAL REGIONS,
ISOLATED HIGHER AMOUNTS IN THE COASTAL RANGES AND AROUND 1/4" DOWN
IN THE SOUTHERN INLAND VALLEYS. LINGERING SHOWERS ARE THEN
EXPECTED INTO WEDNESDAY EVENING BEFORE DRYING OUT THURSDAY
MORNING.

THE LATEST FORECAST MODELS CONTINUE TO DIFFER ON THE OVERALL
PATTERN FOR THE BALANCE OF THE WEEK. THE LATEST GFS BRING ANOTHER
BOUNDARY THROUGH THE REGION THURSDAY ON THE HEELS OF THE WEDNESDAY
SYSTEM AND BRINGS ANOTHER 1/4" TO 3/4" OF RAINFALL TO A GOOD
PORTION OF THE REGION. HOWEVER, THE CANADIAN AND ECMWF REMAIN
MOSTLY DRY FOR THURSDAY. THE MODELS ALSO BRING ANOTHER SYSTEM
THROUGH THE REGION LATE FRIDAY INTO SATURDAY AND THEN AGAIN EARLY
NEXT WEEK, YET THEY DIFFER ON EXACT TIMING AND TRACK AT THIS TIME.
IF YOU HAVE PLANS FOR LATE IN THE WEEK AND INTO THE WEEKEND,
PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

.AVIATION...AS OF 4:45 PM PST SUNDAY...A WEAK FRONT WILL SKIRT
MAINLY THE COASTAL AREAS AS IT PULLS NORTH TONIGHT. CIGS ARE
MOSTLY MID AND HIGH LEVEL BUT THERE ARE A FEW PATCHES OF MVFR
CIGS AROUND. MVFR CIGS COULD INCREASE TONIGHT AFTER 10Z.

VICINITY OF KSFO...OCCASIONAL MVFR CIGS THROUGH 04Z AND POSSIBLY
AGAIN AFTER 10Z. SOME SPRINKLES OR LIGHT RAIN THROUGH 08Z. LIGHT
EAST TO SOUTHEAST WINDS.

SFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR WITH CIGS AT OR ABOVE 4000 FEET.

&&

.MARINE...AS OF 09:32 AM PST SUNDAY...SOUTHERLY WINDS WILL INCREASE
TODAY AS A STORM SYSTEM APPROACHES FROM THE WEST. WINDS WILL BE
STRONGEST NORTH OF POINT REYES...ESPECIALLY THE OUTER WATERS.
WINDS DECREASE BUT REMAIN SOUTHERLY MONDAY THROUGH WEDNESDAY. A
MODERATE SIZED LONG PERIOD WESTERLY SWELL WILL ENTER THE COASTAL
WATERS LATE TONIGHT... RESULTING IN LARGE BREAKING WAVES NEAR
OFFSHORE REEFS AND SAND BARS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...PT ARENA TO PT REYES 0-10 NM UNTIL 3 PM
             SCA...PT ARENA TO PIGEON PT 10-60 NM UNTIL 3 PM

&&

PUBLIC FORECAST: RGASS
AVIATION: W PI
MARINE: SIMS

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 8:45 PM PSTSmall Craft Advisory for Rough BarMTR4 days
Jan 11, 2:49 PM PSTSmall Craft AdvisoryMTR60 hr

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.